South Carolina, 2013

Hail in South Carolina, May 23, 2013

May 23, 2013 · NWS ILM · 1 event in 1 county or zone

Thunderstorms developed along and ahead of a pre-frontal trough. One of these thunderstorms produced small hail north of Timmonsville during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Thunderstorms developed along and ahead of a pre-frontal trough. One of these thunderstorms produced small hail north of Timmonsville during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 23, 6:35 PM EST, 8 minutes earlier.

Area forecast discussion, May 23, 6:35 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
735 PM EDT THU MAY 23 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA LATE TONIGHT AND EARLY
FRIDAY...ENDING THE RISK FOR SHOWERS AND THUNDERSTORMS AND USHERING
IN MUCH COOLER AND DRIER AIR FOR THE REMAINDER OF THE WEEK AND
THROUGH MUCH OF THE HOLIDAY WEEKEND. HIGH PRESSURE WILL PUSH
OFFSHORE EARLY NEXT WEEK...ALLOWING FOR A GRADUAL WARM UP AS THE
RISK FOR SHOWERS AND THUNDERSTORMS RETURNS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 7 PM THURSDAY...CLUSTERS OF SHOWERS AND THUNDERSTORMS CONTINUE
TO MOVE ACROSS THE AREA ALONG AND AHEAD OF A PRE-FRONTAL TROUGH. THE
ACTUAL COLD FRONT WAS STILL BACK ACROSS THE APPALACHIANS. THIS FRONT
IS EXPECTED TO GET A GOOD PUSH TO THE COAST TONIGHT AND EARLY FRI AS
A SHORTWAVE TROUGH LIFTS OUT ACROSS THE AREA.

HEAVY RAIN IS EXPECTED TO ACCOMPANY THE SHOWERS AND THUNDERSTORMS
TONIGHT. IN THOSE AREAS WHERE CLUSTERS OF CONVECTION REPEATEDLY MOVE
OVER THE SAME AREA...THERE IS A RISK OF MINOR FLOODING OR PONDING OF
WATER IN LOW-LYING AND POOR DRAINAGE AREAS. THERE WILL CONTINUE TO
BE A GOOD DEAL OF LIGHTNING IN THE STRONGEST STORMS. OTHERWISE...
THERE IS LITTLE RISK FOR SEVERE WEATHER GIVEN THE WARM TEMPS ALOFT
AND RATHER LIGHT WINDS EVEN THROUGH 25 KFT. WE WILL CONTINUE TO
MONITOR THE THUNDERSTORMS AS DECENT VEERING OF WINDS WITH HEIGHT IS
EXPECTED TO PERSIST THROUGH THIS EVE.

WINDS WILL SHIFT TO NW WITH FRONTAL PASSAGE...FIRST ACROSS
WESTERNMOST AREAS AROUND 2 AM AND LASTLY ALONG THE IMMEDIATE COAST
AROUND AND JUST AFTER SUNRISE. DECIDEDLY COOLER AND DRIER AIR WILL
WORK INTO THE EASTERN CAROLINAS ON FRI.

GUIDANCE IS IN EXCELLENT AGREEMENT FOR OVERNIGHT MINIMUMS SO WENT
WITH CONSENSUS...LOWER TO MID 60S...HIGHEST NEAR THE COAST.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...COLD FRONT WILL BE OFF THE COAST AT THE START
OF THE PERIOD WITH MUCH COOLER AND DRIER AIR STARTING TO FILTER IN
AS CANADIAN HIGH BUILDS INTO THE AREA. LIGHT PRECIP MAY LINGER
INTO THE MID-LATE MORNING HOURS ALONG THE SE NC COAST BUT MID
LEVEL DRYING WILL BRING AN END TO ANY PRECIP BY MIDDAY. AIR MASS
CONTINUES TO DRY OUT AS SUBSIDENCE BEHIND 5H TROUGH ARRIVES FRI
AFTERNOON. DESPITE PASSAGE OFF COLD POOL OVERHEAD DURING PEAK
HEATING DO NOT ANTICIPATE ANY AFTERNOON PRECIP. FORECAST SOUNDINGS
SHOW OVERPOWERING DRY AIR AND SUBSIDENCE. THINK EVEN CLOUD COVER
WILL BE LIMITED TO NON EXISTENT BY EARLY AFTERNOON GIVEN THE
STRENGTH OF THE SUBSIDENCE. COLD ADVECTION STARTS OFF SLOW BUT
GAINS STRENGTH WITH PASSAGE OF 5H TROUGH AXIS. HIGHS ARE LIKELY TO
OCCUR BY MIDDAY OR SO AND THEN HOLD STEADY OR DROP AS COLD AIR
ARRIVES. BOTH FRI AND SAT WILL BE ON BREEZY SIDE.

DEEP NORTHWEST FLOW SAT WILL KEEP THE REGION COOL AND DRY DESPITE
PLENTY OF LATE MAY SUNSHINE. PRECIPITABLE WATER VALUES STRUGGLE TO
REACH HALF AN INCH...ABOUT 2 STANDARD DEVIATIONS BELOW NORMAL.
COLD ADVECTION CONTINUES SAT WITH 850 TEMPS STRUGGLING AND
ULTIMATELY FAILING TO REACH 10C. HIGHS SAT STRUGGLE TO REACH MID
70S...FOR MOST AREAS 80 DEGREES SEEMS UNOBTAINABLE.

FRI NIGHT WILL BE A DECENT THOUGH FAR FROM AN IDEAL RADIATIONAL
COOLING NIGHT. DESPITE THE LACK OF A STRONG RADIATION COOLING
COMPONENT LOWS STILL END UP WELL BELOW CLIMO. MOST AREA WILL DROP
BELOW 50 WITH INLAND AREAS POTENTIALLY REACHING MID 40S...A
TESTAMENT TO THE STRENGTH OF THE COLD ADVECTION. WEAKENING COLD
ADVECTION AND AIR MASS MODIFICATION OFFSET WHAT SHOULD BE BETTER
RADIATIONAL COOLING CONDITIONS SAT NIGHT. LOWS WILL BE SIMILAR TO
FRI NIGHT...THOUGH SLIGHTLY WARMER IN MOST AREAS. SOME GUIDANCE
IS SHOWING WEAK MID LEVEL FRONTOGENESIS DEVELOPING SOUTH OF THE
AREA LATE SAT NIGHT. DEPENDING ON IF/WHERE THIS DEVELOPS IT COULD
PRODUCE SOME CLOUD COVER...KEEPING LOWS A LITTLE WARMER THAN
FORECAST.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...AIR MASS WILL BEGIN TO MODIFY EARLY NEXT
WEEK LEADING TO MORE SEASONABLE WEATHER BY MID WEEK AS HIGH
PRESSURE NEARLY OVERHEAD ON SUNDAY SHIFTS OFF SHORE THROUGH MONDAY
WITH A WARMER AND MOISTER RETURN FLOW SETTING UP. 850 TEMPS
STARTING OUT AROUND 8C ON SUNDAY WILL BE BACK UP TO 15 C BY LATE
TUES. DEWPOINT TEMPS IN THE 40S ON SUNDAY WILL CREEP BACK UP
REACHING OVER 60 BY MID WEEK. THE DRIER AIR INITIALLY WILL CREATE
GREATER DIURNAL SWINGS WITH TEMPS DROPPING DOWN TO THE LOWER END
OF 50S ON SUN NIGHT BUT REMAINING IN THE MID 60S BY MID WEEK. MAX
TEMPS WILL REMAIN IN THE 70S MOST PLACES ON SUNDAY AND MONDAY BUT
TUES THROUGH THURS TEMPS WILL BE BACK IN THE LOW TO MID 80S.

MID TO UPPER TROUGH WILL CONTINUE TO LIFT OFF TO THE NORTHEAST AS
RIDGE OVER THE CENTRAL STATES SHIFTS EAST THROUGH THE PERIOD. SOME
UPPER LEVEL MOISTURE AND MINOR PERTURBATIONS WILL RIDE DOWN INTO THE
CAROLINAS IN THE DEEP NW TO W FLOW THROUGH WED BEFORE RIDGE SHIFTS
EAST AND BUILDS UP THE EAST COAST BY THURS. HIGH PRESSURE AT THE
SURFACE WILL CONTINUE TO MOVE FARTHER OFF SHORE BUT WILL RIDGE BACK
INTO THE CAROLINAS THROUGH MUCH OF NEXT WEEK. WITH LOW LEVEL
MOISTURE RETURNING MON INTO TUES SO WILL THE CHANCE OF AFTERNOON CU
BUILDING UP AND LOW END CHC OF LOCALIZED SHWR ACTIVITY...MAINLY
ASSOCIATED WITH SEA BREEZE BOUNDARY AS IT PUSHES INLAND EACH DAY.
OVERALL...ASIDE FROM SOME HIGH CLOUDS STREAMING OVER THE
AREA...EXPECT PLENTY OF SUNSHINE AND LIMITED SHWR ACTIVITY AS
SUBSIDENCE INCREASES ALOFT THROUGH THE WEEK.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 00Z...CURRENT RADAR IMAGERY SHOWS A LINE OF T-STORMS TRACKING
ACROSS GEORGETOWN AND HORRY COUNTIES THIS EVENING. THESE T-STORMS
WILL IMPACT KMYR/KCRE JUST AFTER 00Z...AND TEMPO IFR VSBYS ARE
EXPECTED WITH HEAVY PCPN AND CLOUD-TO-GROUND LTG. ISOLATED STORMS
WILL ALSO MOVE THROUGH KFLO SHORTLY WITH TEMPO MVFR/IFR POSSIBLE.

SHOWERS/STORMS ARE EXPECTED TO RAPIDLY DECREASE IN COVERAGE TONIGHT.
ABUNDANT LOW-LEVEL MOISTURE AHEAD OF AN APPROACHING COLD FRONT COULD
SUPPORT MVFR/IFR CIGS/VSBYS OVERNIGHT. IFR CONFIDENCE IS LOW
ATTM...BUT HAVE INCLUDED MVFR AT ALL TERMS. COLD FRONT WILL MOVE
THROUGH KFLO/KLBT AROUND 09Z AND REACH THE COASTAL TERMS BY 12Z.
CLOUD COVER WILL DIMINISH ON FRIDAY WITH NORTHWEST WINDS 10-15 KTS
AND GUSTS OF 20+ KTS.

EXTENDED OUTLOOK...MORNING FOG POSSIBLE MONDAY AND TUESDAY.
OTHERWISE VFR.

&&

.MARINE...
NEAR TERM/THROUGH TONIGHT/...
AS OF 7 PM THURSDAY...SW WINDS WILL CONTINUE IN ADVANCE OF A COLD
FRONT. THIS FRONT WILL PUSH ACROSS THE WATERS NEAR AND SHORTLY AFTER
SUNRISE...SHIFTING WINDS TO NW AND THEN TO N DURING FRI. SUSTAINED
WIND SPEEDS ARE EXPECTED TO REMAIN IN THE 10 TO 15 KT RANGE
TONIGHT...BUT LOCALLY HIGHER IN ANY CONVECTION THAT MOVES OFFSHORE.
SEAS WILL RANGE FROM 2 TO 4 FT...BUT AGAIN LOCALLY HIGHER IN ANY
ORGANIZED CONVECTION THAT PERSISTS.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...COLD FRONT QUICKLY MOVES EAST OF THE WATERS
FRI WITH STRONG NORTHWEST FLOW DEVELOPING. COMBINATION OF TIGHT
GRADIENT AND STRONG COLD ADVECTION WILL HAVE WIND SPEEDS APPROACHING
20 KT SUSTAINED FRI AND FRI NIGHT WITH HIGHER GUSTS. SPEEDS
DECREASE FOR SAT AS COLD ADVECTION AND GRADIENT WEAKEN. WINDS VEER
TO MORE NORTHERLY FOR THE SECOND HALF OF THE PERIOD WITH SPEEDS
SLOWLY DROPPING. SPEEDS CLOSE TO 15 KT SAT BEFORE DROPPING NEAR 10
KT SAT NIGHT. SEAS 2 TO 5 FT IN STRONG OFFSHORE FLOW FRI WILL
SUBSIDE TO 2 TO 4 FT FOR SAT IN RESPONSE TO DECREASING WINDS.
SEAS MAY BE QUITE TREACHEROUS DESPITE LACK OF HEADLINES WITH STEEP
NORTHWEST WIND WAVE ON TOP OF SOUTHEAST SWELL.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...HIGH PRESSURE NEARLY OVERHEAD ON SUNDAY
WILL SHIFT FURTHER OFF SHORE MONDAY THROUGH TUESDAY. THEREFORE
LIGHTER AND MORE VARIABLE WINDS ON SUNDAY WILL INCREASE SLIGHTLY
AS SOUTHERLY RETURN FLOW SETS UP BY MONDAY. LIGHTER AND MORE
VARIABLE N TO NW WINDS ON SUNDAY 10 KTS OR LESS WILL BACK SLOWLY
TO THE WEST AND EVENTUALLY SOUTHERLY BY MONDAY. SEAS WILL STAY
LESS THAN 3FT MOST WATERS AND NEAR SHORE WILL BE DOMINATED MORE BY
THE SEA BREEZE ESPECIALLY TOWARD MID WEEK WHEN A WARMING TREND
OCCURS ALLOWING FOR A BETTER SEA BREEZE CIRCULATION TO SET UP. BY
MONDAY AFTN WINDS WILL SHIFT SOUTH RUNNING AROUND 10 TO 15 KTS
THROUGH MID WEEK NEXT WEEK. MAY SEE A SLIGHT RISE IN SEAS THROUGH
MID WEEK BUT OVERALL REMAINING 3 FT OR LESS WITH SLIGHT INCREASE
AND CHOP EACH AFTERNOON IN SEA BREEZE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RJD
SHORT TERM...III
LONG TERM...RGZ
AVIATION...BJR
Hazardous weather outlook, May 23, 4:57 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
557 PM EDT THU MAY 23 2013

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-242200-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
557 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN AND LOCALIZED PONDING INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-242200-
COASTAL BRUNSWICK-
557 PM EDT THU MAY 23 2013

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN AND LOCALIZED PONDING INTO THIS EVENING.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-SCZ054-056-242200-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN-
557 PM EDT THU MAY 23 2013

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN AND LOCALIZED PONDING INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-242200-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
557 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

In the hours before

Special weather statement, May 23, 4:53 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
553 PM EDT THU MAY 23 2013

SCZ032-033-039-053-055-232245-
FLORENCE-INLAND GEORGETOWN-INLAND HORRY-MARION-WILLIAMSBURG-
553 PM EDT THU MAY 23 2013

...A COUPLE OF STRONG THUNDERSTORMS WILL MOVE EAST JUST OVER THE
JUNCTION BETWEEN GEORGETOWN...HORRY...WILLIAMSBURG...FLORENCE AND
MARION COUNTIES THROUGH 645 PM EDT...

AT 553 PM EDT...DOPPLER RADAR INDICATED A COUPLE OF STRONG
THUNDERSTORMS BETWEEN POSTON...JOHNSONVILLE AND HEMINGWAY...OR ABOUT
18 MILES WEST OF CONWAY...MOVING EAST AT 10 MPH TOWARD CONWAY. THESE
STORMS WILL PRODUCE TORRENTIAL RAIN...FREQUENT LIGHTNING AND GUSTY
WINDS AS THEY MOVE THROUGH. LOCALIZED FLOODING IS POSSIBLE
ESPECIALLY NEAR POOR DRAINAGE AREAS SUCH AS DITCHES AND LOW SPOTS
ALONG THE ROADWAYS.

SOME LOCATIONS IMPACTED INCLUDE DONGOLA...HEMINGWAY...JOHNSONVILLE...
KINGSBURG...OUTLAND...PEE DEE CROSSROADS AND POSTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3389 7915 3365 7919 3375 7956 3389 7949
TIME...MOT...LOC 2147Z 292DEG 8KT 3381 7936

ZOUZIAS
Special weather statement, May 23, 5:42 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
642 PM EDT THU MAY 23 2013

SCZ023-232345-
DARLINGTON-
642 PM EDT THU MAY 23 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS DARLINGTON COUNTY THROUGH
745 PM EDT...

AT 641 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTH HARTSVILLE...MOVING EAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE DARLINGTON...HARTSVILLE...AUBURN...
DARLINGTON RACEWAY...DOVESVILLE...FLOYD...MONT CLARE AND NORTH
HARTSVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3446 8013 3450 8005 3449 8001 3450 8000
      3445 7975 3442 7973 3425 7978 3437 8017
TIME...MOT...LOC 2241Z 289DEG 11KT 3440 8003

ZOUZIAS
Special weather statement, May 23, 6:05 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT THU MAY 23 2013

SCZ032-033-039-053>056-240000-
COASTAL GEORGETOWN-COASTAL HORRY-FLORENCE-INLAND GEORGETOWN-INLAND
HORRY-MARION-WILLIAMSBURG-
705 PM EDT THU MAY 23 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS GEORGETOWN...HORRY...
WILLIAMSBURG...FLORENCE AND MARION COUNTIES THROUGH 800 PM EDT...

AT 705 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM FRIENDFIELD TO INDIANTOWN TO WARSAW TO LAMBERT...
MOVING EAST AT 25 MPH. A PORTION OF THESE STORMS WILL MOVE ACROSS
THE AREA FROM JOHNSONVILLE TOWARD CONWAY PRODUCING AN ADDITIONAL 1
TO 2 INCHES OR RAIN OVER AN AREA THAT HAS ALREADY RECEIVED UP TO 2.5
INCHES THIS AFTERNOON. THEREFORE MORE LOCALIZED FLOODING IS POSSIBLE
ESPECIALLY NEAR POOR DRAINAGE AREAS SUCH AS DITCHES AND LOW SPOTS
ALONG THE ROADWAYS.

SOME LOCATIONS IMPACTED INCLUDE GARDEN CITY...GEORGETOWN...MURRELLS
INLET...ANDREWS...BRITTON NECK...BUCKSPORT...BUCKSVILLE...BURGESS...
DONGOLA...EARLE...FRIENDFIELD AND GALIVANTS FERRY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3311 7928 3314 7928 3315 7935 3323 7946
      3328 7962 3400 7973 3408 7919 3358 7899
      3347 7909 3341 7913 3325 7918 3320 7917
      3317 7919 3311 7927
TIME...MOT...LOC 2302Z 263DEG 20KT 3393 7960 3377 7953
          3356 7953 3339 7956

ZOUZIAS

The radar

The Columbia radar (KCAE), 110 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Darlington

When
May 23, 6:43 PM EST to 6:44 PM EST
Where
Darlington County, 1.29 mi SSE of Syracuse
Measured
0.75 in hail
Reported by
Public
Coordinates
34.212, -79.963

Penny size hail was reported at a residence along South Center Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2013Every state in 2013This day in weather historyWarnings in South Carolina, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448800.